Once the brain has been repeatedly exposed to high doses of alcohol, any sudden decrease in intake can produce withdrawal symptoms, many of which are the opposite of those produced by intoxication. Features include tremor of the hands (shakes or jitters); agitation and anxiety; autonomic nervous system overactivity including an increase in pulse, respiratory rate, and body temperature; insomnia, possibly accompanied by bad dreams; and gastrointestinal upset. These withdrawal symptoms generally begin within 5 to 10 h of decreasing ethanol intake, peak in intensity on day 2 or 3, and improve by day 4 or 5. Anxiety, insomnia, and mild levels of autonomic dysfunction may persist to some degree for 6 months as a protracted abstinence syndrome, which may contribute to the tendency to return to drinking.
At some point in their lives, between 2 and 5% of alcoholics experience withdrawal seizures, often within 48 h of stopping drinking. These rare events usually involve a single generalized seizure, and electroencephalographic abnormalities generally return to normal within several days.
The term delirium tremens (DTs) refers to delirium (mental confusion, agitation, and fluctuating levels of consciousness) associated with a tremor and autonomic overactivity (e.g., marked increases in pulse, blood pressure, and respirations).
Fortunately, this serious and potentially life-threatening complication of alcohol withdrawal is seen in <5% of alcohol-dependent individuals, with the result that the chance of DTs during any single withdrawal is <1%. DTs are most likely to develop in patients with concomitant severe medical disorders and can usually be avoided by identifying and treating medical conditions.
The first priority is to be certain that the vital signs are relatively stable without evidence of respiratory depression, cardiac arrhythmia, or potentially dangerous changes in blood pressure. The possibility of intoxication with other drugs should be considered, and a blood or urine sample is indicated to screen for opioids or other CNS depressants such as benzodiazepines or barbiturates. Other medical conditions that must be evaluated include hypoglycemia, hepatic failure, or diabetic ketoacidosis.
Patients who are medically stable should be placed in a quiet environment and asked to lie on their side if fatigued in order to minimize the risk of aspiration. When the behavior indicates an increased likelihood of violence, hospital procedures should be followed, including planning for the possibility of a show of force with an intervention team. In the context of aggressiveness, patients should be clearly reminded in a nonthreatening way that it is the goal of the staff to help them to feel better and to avoid problems. If the aggressive behavior continues, relatively low doses of a short-acting benzodiazepine such as lorazepam (e.g., 1 mg orally) may be used and can be repeated as needed, but care must be taken so that the addition of this second CNS depressant does not destabilize vital signs or worsen confusion. An alternative approach is to use an antipsychotic medication (e.g., 5 mg of haloperidol), but this has the potential danger of lowering the seizure threshold. If aggression escalates, the patient might require a short-term admission to a locked ward, where medications can be used more safely and vital signs more closely monitored.
The first step is to perform a thorough physical examination in all alcoholics who are considering stopping drinking, including a search for evidence of liver failure, gastrointestinal bleeding, cardiac arrhythmia, and glucose or electrolyte imbalance.
The second step in treating withdrawal for even the typical well-nourished alcoholic is to offer adequate nutrition and rest. All patients should be given oral multiple B vitamins, including 50 to 100 mg of thiamine daily for a week or more. Most patients enter withdrawal with normal levels of body water or mild overhydration, and intravenous fluids should be avoided unless there is evidence of significant recent bleeding, vomiting, or diarrhea. Medications can usually be administered orally.
The third step in treatment is to recognize that most withdrawal symptoms are caused by the rapid removal of a CNS depressant. Patients can be weaned by administering any drug of this class and gradually decreasing the levels over 3 to 5 days. While many CNS depressants are effective, benzodiazepines have the highest margin of safety and lowest cost and are, therefore, the preferred class of drugs. Benzodiazepines with short half-lives are especially useful for patients with serious liver impairment or evidence of preexisting encephalopathy or brain damage, but result in rapidly changing drug blood levels and must be given every 4 h to avoid abrupt fluctuations in blood levels that may increase the risk for seizures. Therefore, most clinicians use drugs with longer half-lives, such as diazepam or chlordiazepoxide, administering enough drug on day 1 to alleviate most of the symptoms of withdrawal (e.g., the tremor and elevated pulse) and then decreasing the dose by 20% on successive days over a period of 3 to 5 days. The approach is flexible; the dose is increased if signs of withdrawal escalate, and the medication is withheld if the patient is sleeping or shows signs of increasing orthostatic hypotension. The average patient requires 25 to 50 mg of chlordiazepoxide or 10 mg of diazepam given orally every 4 to 6 h on the first day.
Treatment of the patient with DTs can be difficult, and the condition is likely to run a course of 3 to 5 days regardless of the therapy employed. The focus of care is to identify medical problems and correct them and to control behavior and prevent injuries. Many clinicians recommend the use of high doses of a benzodiazepine (as much as 800 mg/d of chlordiazepoxide have been reported), a treatment that will decrease the agitation and raise the seizure threshold but probably does little to improve the confusion. Other clinicians recommend the use of antipsychotic medications, such as haloperidol, 20 mg or more per day, an approach less likely to exacerbate confusion but which may increase the risk of seizures. Antipsychotic drugs have no place in the treatment of mild withdrawal symptoms.
Generalized withdrawal seizures rarely require aggressive pharmacologic intervention beyond that given to the usual patient undergoing withdrawal, i.e., adequate doses of benzodiazepines. There is little evidence that anticonvulsants such as phenytoin are effective in drug-withdrawal seizures, and the risk of seizures has usually passed by the time effective drug levels are reached. The rare patient with status epilepticus must be treated aggressively.
While alcohol withdrawal is often treated in a hospital, efforts at reducing costs have resulted in the development of outpatient detoxification for relatively mild abstinence syndromes. This is appropriate for patients in good physical condition who demonstrate mild signs of withdrawal despite low blood alcohol concentrations and for those without prior history of DTs or withdrawal seizures. Such individuals still require a careful physical examination, evaluation of blood tests, and vitamin supplementation. Benzodiazepines can be given in a 1- to 2-day supply to be administered to the patient by a spouse or other family member four times a day. Patients are asked to return daily for evaluation of vital signs and to come to the emergency room if signs and symptoms of withdrawal escalate.
Alcohol and Alcoholism
- Alcohol and Alcoholism: Introduction
- Alcoholism (Alcohol Abuse or Dependence)
- Identification of the Alcoholic and Intervention
- Rehabilitation of Alcoholics
- The Effects of Ethanol on Organ Systems
Revision date: June 21, 2011
Last revised: by Dave R. Roger, M.D.